The above is a headline from the May 24, 2006 AP article appearing on ABC News Health website. According to the story, the U.S. centres for Disease Control (CDC) and Prevention released the first national estimates of this problem. According to the CDC these drugs cause approximately 3,100 people to have to go to the emergency room each year. Of those the CDC estimates that nearly two-thirds are overdoses and accidental use.
The article notes that an estimated 3.3 million Americans who are 19 or younger and nearly 1.5 million ages 20 and older are taking ADHD medicines. From the years 1999 to 2003 there were 25 deaths and 54 cases of serious heart problems, including heart attacks and strokes, that were reported to the US Food and Drug Administration, (FDA). Additionally, the CDC reported that in the 64 hospitals they monitored alone from August 2003 through December 2005, there were 188 emergency room visits due to these drugs. Researchers extrapolated these numbers to all U.S. hospitals resulting in an estimated 3,075 ER visits occurring each year.
The article noted that many of the incidents were due to children getting into parents prescriptions, but side effects such as cardiac problems, chest pain, stroke, high blood pressure and fast heart rate were also noted.
According to CDC epidemiologist Dr. Adam Cohen, other common symptoms from ADHD drugs include abdominal pain, rashes and spasms, and pain or weakness in muscles.